Analysis of root growth from a phenotyping data set using a density-based model

Kalogiros, Dimitris I., Adu, Michael Osei, White, Philip J., Broadley, Martin R., Draye, Xavier, Ptashnyk, Mariya, Bengough, A. Glyn and Dupuy, Lionel X. (2016) Analysis of root growth from a phenotyping data set using a density-based model. Journal of Experimental Botany, 67 (4). pp. 1045-1058. ISSN 1460-2431

Full text not available from this repository.


Major research efforts are targeting the improved performance of root systems for more efficient use of water and nutrients by crops. However, characterizing root system architecture (RSA) is challenging, because roots are difficult objects to observe and analyse. A model-based analysis of RSA traits from phenotyping image data is presented. The model can successfully back-calculate growth parameters without the need to measure individual roots. The mathematical model uses partial differential equations to describe root system development. Methods based on kernel estimators were used to quantify root density distributions from experimental image data, and different optimization approaches to parameterize the model were tested. The model was tested on root images of a set of 89 Brassica rapa L. individuals of the same genotype grown for 14 d after sowing on blue filter paper. Optimized root growth parameters enabled the final (modelled) length of the main root axes to be matched within 1% of their mean values observed in experiments. Parameterized values for elongation rates were within ±4% of the values measured directly on images. Future work should investigate the time dependency of growth parameters using time-lapse image data. The approach is a potentially powerful quantitative technique for identifying crop genotypes with more efficient root systems, using (even incomplete) data from high-throughput phenotyping systems.

Item Type: Article
Keywords: denisty-based models, kernel-based non-parametric methods, model validation, optimization, root system architecture, time-delay partial differential equations
Schools/Departments: University of Nottingham, UK > Faculty of Science > School of Biosciences
Identification Number:
Depositing User: Eprints, Support
Date Deposited: 18 Nov 2016 11:52
Last Modified: 04 May 2020 17:38

Actions (Archive Staff Only)

Edit View Edit View